New York, 2021

Flood and Damaging Wind in New York, July 29, 2021

July 29, 2021 · NWS BUF · 2 events in 1 county or zone

Remnants of a convective complex passed south of the area. However, the northern fringe of convection associated with it clipped our area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Remnants of a convective complex passed south of the area. However, the northern fringe of convection associated with it clipped our area. Strong storms moved across eastern Lake Erie and persisted onto land and tracking into Chautauqua County. A brief velocity signature was present with this cell with only one report of damage received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 29, 8:55 AM EST, 52 minutes earlier.

Area forecast discussion, Jul 29, 8:55 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
955 AM EDT Thu Jul 29 2021

.SYNOPSIS...
A cold front passage will bring showers and thunderstorms today,
with some showers possible through Friday morning. Cooler weather
will prevail Friday and Saturday as high pressure builds back across
the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impressive mid level shortwave trough and associated surface cold
front will cross the region today. Steady rain on the northern
fringe of a convective complex has spread across Western New
York late this morning. This will bring a soaking rainfall with
some embedded thunderstorms to the Niagara Frontier and Buffalo
metro area through around noon. This area should weaken by early
afternoon as it slides east of Rochester. Of more concern, is
the southern flank of this system which will move across eastern
Lake Erie and into the Western Southern Tier late this morning.
This convection has the potential to produce heavy rainfall and
gusty winds. Updated the zones and HWO to reflect this risk.

Second shot of convection should evolve during the afternoon
and this evening as surface cold front crosses the region.
Atmosphere will may have enough time to recover for the morning
activity with at least moderate instability developing. Shear
profiles will be sufficient for at least some potential for some
stronger thunderstorms, mainly along the western Southern Tier
where a marginal risk is outlooked by SPC. North of this, may
remain stabilized from the initial round of rain and showers.

There may be a few lingering showers tonight, especially south of
the lakes where some upslope/lake enhancement may develop within
incoming colder airmass.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Stagnant upper air pattern throughout the short term period will
place a longwave trough over the Northeastern United States,
supporting unseasonably cooler weather throughout the entirety of
the period.

Looking further into the details, the shortwave trough axis and
corresponding surface low that crossed the region the day and night
prior, will be exiting the Northeastern United States Friday
morning. This will place the region under general northwesterly
flow, which will advect in much cooler air into the region causing
temperatures at 850mb to drop into +7-9C range by Friday morning.
Left over moisture along with the cooler temperatures will support
lake enhanced showers southeast of both lakes Friday morning.
Meanwhile, surface high pressure to the west over the western Great
Lakes will begin to slide southeast, influencing the region with its
subsidence and dry air. That said, the dry air filtering across the
region Friday will cause lake enhanced rain shower activity to
subside. Additionally, the dry air will promote sunny skies Friday,
though northwesterly flow along with cold air advection will keep
temperatures at bay, with highs warming up into the mid to upper
60s.

High pressure will then slide southeast over the Central Great Lakes
and Ohio Valley Friday night, which will continue to promote
northwesterly winds across the region. Some lake effect clouds may
develop southeast of both lakes overnight, though showers are not
expected as low inversion heights should prevent lake effect rain
showers. Otherwise, temperatures Friday night will fall into the mid
40s across the higher terrain in the interior Southern Tier and
North Country, with a range of 50s along the Lake Plains, and some
low 60s along the immediate lake shores.

High pressure will then shift east-southeast across the Ohio Valley
into the Mid-Atlantic Saturday, which will maintain dry weather
through the majority of the day on Saturday. Meanwhile, the next
shortwave will begin to rotate through the upper level trough aloft
Saturday morning, initially placing its associated surface low and
fronts across the Upper Great Lakes. This new system will then slide
southeast across the Central Great Lakes Saturday, reaching WNY by
Saturday evening. As both the shortwave trough and surface low
approach the region Saturday night, expect chances for showers to
increase from northwest to southeast. An abundance of cloud cover
Saturday night will modulate temperatures, promoting lows ranging in
the 50s, and a few low 60s along the immediate lakeshores.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Longwave trough aloft over the Northeastern United States will
continue to promote unseasonably cooler temperatures throughout the
long term period with highs ending the weekend and starting the new
work week in the upper 60s and low 70s. Slight warming by the end of
the period will create highs in the mid to upper 70s, by mid week.

Otherwise, with the longwave pattern overhead a couple of shortwaves
will pass through during the weekend and first half of the work
week. The first shortwave (previously mentioned in the short term
discussion) will pass its surface low and attendant cold front
across the region Sunday ahead of the shortwave trough axis. This
will promote likely PoPs Sunday. Then chances for showers continue
Sunday night as the shortwave trough axis crosses overhead of the
area.

Monday and Tuesday, surface high pressure and ridging aloft will
promote a period of dry weather. Meanwhile, the next shortwave and
surface low will pass across the Hudson Bay Monday night. As both
features travel east, the associate surface cold front will travel
east across Ontario and the Central Great Lakes Tuesday, before
crossing the area Wednesday. This will allow for chances for showers
to return Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Showers and embedded thunderstorms move across WNY through
around 16Z impacting KBUF/KIAG/KJHW. Heavy rain and gusty winds
are possible at KJHW. Mainly VFR outside of MVFR/IFR in storms.

This activity will likely end for a time early this afternoon,
before another round of showers and thunderstorms developing
later this afternoon into this evening as a cold front moves
through with MVFR cigs. After midnight tonight, the convection
will wind down with only scattered showers, but cigs remaining
MVFR or lower.

Outlook...

Friday...MVFR/VFR. A chance of showers with lingering clouds south
of the lakes.
Saturday...VFR.
Sunday...MVFR. Showers likely.
Monday...VFR.

&&

.MARINE...
A general light southerly flow this morning will freshen from the
southwest this afternoon with a chop developing on both Lake Erie
and Lake Ontario, especially offshore into international waters. A
cold front will cross the lower Great Lakes early tonight. Winds
will increase from the north and northwest tonight into Friday and
may near 20 knots. Small Craft Advisories will be needed later
tonight into the Friday time frame as a broader onshore flow
develops especially on Lake Ontario.

High pressure moving in will bring somewhat lighter winds Friday
night and Saturday, but choppy conditions will likely continue
especially on Lake Ontario.

Colder air coming across the lakes pushing delta Ts to near 18C
Friday and Friday night, but relatively low equilibrium level and
less than ideal gradient flow suggest a very low, but non-zero risk
for waterspouts during that time period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/TMA
MARINE...TMA
Hazardous weather outlook, Jul 29, 8:45 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
945 AM EDT Thu Jul 29 2021

NYZ019>021-301345-
Chautauqua-Cattaraugus-Allegany-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. Thunderstorms
may produce damaging wind gusts and heavy rainfall with localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-010>014-085-301345-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-006-301345-
Niagara-Oswego-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high swim risk along the beaches of Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-301345-
Orleans-Monroe-Wayne-Northern Cayuga-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high swim risk along the beaches of Lake Ontario Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-301345-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-301345-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
945 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 29, 8:59 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
959 AM EDT Thu Jul 29 2021

NYZ019-020-085-291500-
Chautauqua-Cattaraugus-Southern Erie-
959 AM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CATTARAUGUS...
SOUTHERN ERIE AND CHAUTAUQUA COUNTIES...

At 958 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evangola State Park to near Dunkirk
to 13 miles northwest of Lake Erie State Park to 10 miles northwest
of North East. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Springville, Westfield, Lakewood,
Gowanda, Silver Creek, Falconer, Ashford, Franklinville, Mayville,
Clymer, North Collins, Long Point State Park, Jamestown West, SUNY
Fredonia, Frewsburg, Ashford Hollow and Chautauqua Institution.

This includes the following highways...
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 16.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4244 7950 4251 7941 4251 7935 4264 7912
      4249 7834 4233 7846 4200 7916 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1358Z 284DEG 29KT 4259 7915 4250 7930 4252 7965 4232
7999

JJR

The radar

The Buffalo radar (KBUF), 88 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
July 29, 9:47 AM EST
Where
Chautauqua County, 1.38 mi S of Ellington
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.200, -79.100

Trees were downed onto Route 62 between Abbey Hill Road and Little Road.

Flood, Chautauqua

When
July 29, 10:30 AM EST to 11:30 AM EST
Where
Chautauqua County, 1.47 mi SSW of Dunkirk to 1.52 mi SSW of Dunkirk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.460, -79.340

Minor flooding was reported on Waldorf Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976855, 976865.